New York, 2016Damaging Wind in New York, July 14, 2016
July 14, 2016 · NWS BTV · 1 event in 1 county or zone
A significant disturbance, both at the surface and aloft, moved across a moderately unstable air mass during the afternoon of July 14th. Showers and thunderstorms developed across NY and eventually moved into VT where they intensified with a few producing wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant disturbance, both at the surface and aloft, moved across a moderately unstable air mass during the afternoon of July 14th. Showers and thunderstorms developed across NY and eventually moved into VT where they intensified with a few producing wind damage. However, one cell did produce an isolated damaging wind gust in Moriah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 14, 12:49 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 14, 12:49 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
149 PM EDT Thu Jul 14 2016
.SYNOPSIS...
Another warm and humid day is on tap for the North Country with
strong thunderstorms developing early this afternoon into this
evening, some producing damaging winds, large hail and heavy
rainfall. Storms shift east of the area after sunset with quieter
conditions expected tonight. Friday will feature a few more
showers and thunderstorms as a cold front shifts into the region,
but are not expected to be as strong.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 149 PM EDT Thursday...Severe thunderstorm watch 383 is in
effect until 7 PM EDT for all of Vermont and most of northern New
York, except Saint Lawrence County. Composite radar loop showing
widespread shower and thunderstorm activity across northern New
York at this time, which will move east into Vermont later this
afternoon.
Previous Discussion...An active day is expected across the North
Country today with several ingredients coming together to enhance
the potential for strong to locally severe storms from mid-morning
on. Current water vapor and surface analysis show a shortwave
trough moving into the Ohio river valley and surface MCS producing
nocturnal convection across western PA/NY. As this system lifts
northeastward through the BTV CWA this afternoon, the pre-storm
environment will be primed for convective development with
dewpoints already in the 60s early this morning and increasing
southerly flow supporting additional moisture influx as PWATs
surge to 2 inches by 21z over the Champlain Valley. Surface
temperatures rising back into the 80s will result in increasing
instability on order of 1000-2000 J/kg of CAPE, and this combined
with increasing deep layer shear upwards of 30-40kts will be
sufficient for strong to locally severe storms to develop across
the area. SPC has highlighted the region in slight risk, with the
primary threat being damaging winds and heavy rainfall. First
highlighted by another BTV forecaster yesterday, I'm in agreement
that there will likely be two waves of organized storms today, the
first forming where instability will be greatest from the northern
Adirondacks eastward into Vermont say from 16z onward through the
afternoon, with a second area in the evening hours moving out of
southeast Ontario and into the Saint Lawrence Valley of New York
where deep layer shear will be strongest. Second wave likely to be
not as strong as the first as the environment will be sufficiently
worked over, but nevertheless have continued to highlight likely
pops along the international border of New York for a couple of
hours beyond 00z.
Towards midnight, convective activity should wane as the trough
shifts east of the area, with another warm, muggy night in store
under partly cloudy skies as the parent cold front remains well
upstream. Continued south/southwesterly flow should mitigate
widespread fog, but sheltered areas will likely see some with low
temps area-wide holding in the 60s to locally low 70s in the
Champlain Valley.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
As of 341 AM EDT Thursday...Surface cold front then sags into the
area on Friday afternoon into Friday evening with renewed chances
of showers and storms. Instability will be less than today given
lower dewpoints in the lower to mid 60s. However, decent 0-6 km
westerly shear will still be present to promote at least some
nominal organization with best coverage across the northern tier
of counties in proxy with the approaching boundary and associated
low level convergence. At this point I'm not expecting widespread
severe, but a few storms could trend a bit on the robust side
across the north as the pbl will be deeply mixed and environmental
capping near 700 mb will be less than points south. Highs mainly
in the lower to mid 80s.
Front continues to limp southward into our area Friday night and
will likely wash out atop or just south of our area by Saturday as
synoptic background flow remains west to southwesterly. Evening
showers/storms should wane in coverage and intensity Friday night
with loss of insolation, with only very low/slight chance pops
continuing into Saturday with remnant boundary in the vicinity. Lows
should be more pleasant near seasonable mid-summer norms in the 56
to 64 range Friday night which will be welcomed by most. Highs on
Saturday in the 76 to 84 range under partly sunny skies.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 341 AM EDT Thursday...After a dry and seasonably warm day
on Sunday (highs 78 to 84) active weather then returns by Monday
of next week with additional shortwave energy and an accompanying
H5 trough swinging into the region. This will promote a return of
showers/storms to the forecast area Monday afternoon into Monday
night and a cursory look at the synoptic background fields
suggests it could be another active weather day. Behind this
feature drier conditions are expected by next Tuesday afternoon.
&&
.AVIATION /18Z Thursday THROUGH Tuesday/...
Through 18Z Friday...VFR, except for some areas of MVFR/IFR in
thunderstorms through 23Z Thursday. Some areas of fog between
06Z-12Z Friday, especially in those areas that get rainfall this
afternoon.
Outlook 18z Friday through Tuesday...
18z Fri - 06z Sat: VFR with periods of MVFR/brief IFR in
scattered showers and thunderstorms, mainly after 15z Friday.
06z Sat - 00z Sun: Mainly VFR with chance SHRA.
00z Sat - 12z Mon: VFR under high pressure.
12z Mon - 12z Tue: Mainly VFR with chance MVFR/IFR showers/storms
along a cold front passage.
12Z Tue - 00z Wed: Mainly VFR as high pressure builds into region.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Lahiff
NEAR TERM...WGH/Lahiff
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...WGH
Hazardous weather outlook, Jul 14, 12:53 PM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
153 PM EDT THU JUL 14 2016
NYZ027-028-030-031-034-035-VTZ001>012-016>019-151800-
NORTHERN FRANKLIN-EASTERN CLINTON-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS-
ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-
WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
153 PM EDT THU JUL 14 2016
...SEVERE THUNDERSTORM WATCH 383 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG A COLD
FRONT SHIFTING INTO THE FORECAST AREA ON FRIDAY. IN GENERAL,
STORMS SHOULD NOT BE AS STRONG AS ON THURSDAY, BUT A FEW STRONGER
CELLS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ026-029-087-151800-
NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-
SOUTHWESTERN ST. LAWRENCE-
153 PM EDT THU JUL 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SOME SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG A COLD
FRONT SHIFTING INTO THE FORECAST AREA ON FRIDAY. IN GENERAL,
STORMS SHOULD NOT BE AS STRONG AS ON THURSDAY, BUT A FEW STRONGER
CELLS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 14, 9:28 AM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1028 AM EDT THU JUL 14 2016
NYZ026>031-034-035-087-VTZ001>012-016>019-150000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1028 AM EDT THU JUL 14 2016
...STRONG TO SEVERE STORMS EXPECTED ACROSS THE NORTH COUNTRY
THIS AFTERNOON...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN
NEW YORK BETWEEN 11 AM AND 1 PM, MOVING INTO THE CHAMPLAIN VALLEY
BETWEEN 1 AND 4 PM AND AFTER 3 PM FOR EASTERN VERMONT.
THE GREATEST THREAT FOR THE STRONGEST TO POTENTIALLY SEVERE
STORMS APPEARS TO BE FROM THE CHAMPLAIN VALLEY OF NEW YORK
EASTWARD INTO VERMONT. THE PRIMARY HAZARDS FROM THE STRONGEST
STORMS ARE GUSTY TO DAMAGING WINDS CAPABLE OF DOWNING TREES AND
POWER LINES, AS WELL AS HIGH RAINFALL RATES LEADING TO LOCALIZED
FLASH FLOODING. REMEMBER THAT ALL THUNDERSTORMS ARE CAPABLE OF
DEADLY CLOUD-TO-GROUND LIGHTNING.
WHILE THE SEVERE THUNDERSTORM THREAT SHOULD END BY SUNSET,
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
ALONG THE INTERNATIONAL BORDER A COUPLE OF HOURS INTO THE EVENING.
PLEASE MONITOR THE WEATHER SITUATION CLOSELY TODAY AND BE
PREPARED TO TAKE THE NECESSARY ACTIONS IF THREATENING WEATHER
APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA
OUTLETS FOR THE LATEST ON THIS DEVELOPING WEATHER SITUATION.
LAHIFF/SLW
Special weather statement, Jul 14, 1:03 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
203 PM EDT THU JUL 14 2016
NYZ028-031-VTZ001>003-005-006-016-141900-
EASTERN CLINTON-WESTERN CLINTON-EASTERN FRANKLIN-WESTERN
CHITTENDEN-LAMOILLE-ORLEANS-GRAND ISLE-WESTERN FRANKLIN-
203 PM EDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLINTON...NORTH
CENTRAL LAMOILLE...GRAND ISLE...NORTH CENTRAL CHITTENDEN...
NORTHWESTERN ORLEANS AND FRANKLIN COUNTIES...
AT 201 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRAND ISLE...
MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM, IN ADDITION TO LOCALLY HEAVY DOWNPOURS AND DANGEROUS CLOUD TO
GROUND LIGHTNING.
BOATERS ON THE NORTHERN PORTION OF LAKE CHAMPLAIN SHOULD SEEK SAFE
HARBOR.
LOCATIONS IMPACTED INCLUDE...
PLATTSBURGH INTERNATIONAL AIRPORT...GRAND ISLE...BEEKMANTOWN...
RICHFORD...SHELDON...FAIRFIELD...BERKSHIRE...TROY...SOUTH HERO...
ENOSBURG FALLS...BAKERSFIELD...MONTGOMERY...NORTH HERO...WESTFIELD...
JAY...ISLE LA MOTTE...LAKE CARMI STATE PARK...ALBURGH DUNES STATE
PARK...HIGHGATE FALLS AND JAY IN FRANKLIN COUNTY.
LAT...LON 4501 7243 4482 7235 4458 7356 4481 7363
4502 7274 4501 7261
TIME...MOT...LOC 1801Z 253DEG 37KT 4475 7338
BANACOSSpecial weather statement, Jul 14, 1:10 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
210 PM EDT THU JUL 14 2016
NYZ034-035-VTZ005-008-009-017-018-141915-
WESTERN ESSEX-EASTERN ESSEX-EASTERN ADDISON-WASHINGTON-WESTERN
ADDISON-WESTERN CHITTENDEN-EASTERN CHITTENDEN-
210 PM EDT THU JUL 14 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ESSEX...SOUTHWESTERN
CHITTENDEN AND NORTHWESTERN ADDISON COUNTIES...
AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF MOUNT MARCY...MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM...IN ADDITION TO LOCALLY HEAVY DOWNPOURS AND DANGEROUS CLOUD
TO GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
SOUTH BURLINGTON...BRISTOL...BURLINGTON INTERNATIONAL AIRPORT...
ESSEX...ADDISON...WINOOSKI...SHELBURNE...HINESBURG...CHARLOTTE...
FERRISBURGH...WILLSBORO...MONKTON...STARKSBORO...NEW HAVEN...
WESTPORT...PORT HENRY...ELIZABETHTOWN...PANTON...ST. GEORGE AND D A R
STATE PARK.
IF YOU ARE ON OR NEAR LAKE CHAMPLAIN...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FOR
NORTHERN NEW YORK...AND VERMONT.
LAT...LON 4382 7392 4415 7408 4458 7318 4418 7294
TIME...MOT...LOC 1809Z 237DEG 31KT 4400 7382
BANACOS
Thunderstorm Wind, Essex
- When
- July 14, 1:54 PM EST
- Where
- Essex County, 0.5 mi W of Moriah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 44.050, -73.510
Several trees downed by thunderstorm winds in Moriah and Port Henry.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in West Virginia, July 14, 20161 death · $701,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Virginia, July 14, 20161 death · $48,000 · 55 kt wind · 13 events
- Damaging Wind and Lightning Strikes in Alabama, July 14, 20161 death · 4 injured · $500 · 3 events
- Flash Flooding and Hail in Oklahoma, July 14, 2016$1.3 million · 1.5 in hail · 77 events
- Hail and Damaging Winds in Tennessee, July 14, 20161 death · $14,000 · 1 in hail · 8 events
- Lightning Strike in Louisiana, July 14, 20161 death · 1 injured · 1 event
- Hail and Damaging Winds in Arkansas, July 14, 20161 injured · $521,000 · 61 kt wind · 51 events
- Flash Flood and Damaging Winds in Mississippi, July 14 to 15, 2016$228,000 · 58 kt wind · 16 events
- Damaging Winds in Texas, July 14, 2016$260,000 · 78 kt wind · 5 events
- Damaging Winds in Louisiana, July 14 to 15, 2016$148,000 · 56 kt wind · 10 events
- Damaging Winds in New Jersey, July 14, 20162 injured · $39,000 · 61 kt wind · 8 events
- Damaging Winds in New York, July 14, 2016$95,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643623.